MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133603
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: the device was inspected and reddish brown material was observed inside the pebax, no external damage was observed.The catheter was evaluated for eeprom, and the functionality of the sensor catheter was tested on carto system.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The catheter was recognized by carto 3 system, however errors 105 and 106 were displayed.The catheter was then dissected and it was determined that the root cause was an internal failure of the sensor.Additionally, a scanning electron microscope (sem) testing was performed on the damage area and the results showed evidence of mechanical damage, stress marks, scratches and a hole on the surface of the pebax.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.During manufacturing process, all the catheters are inspected for visual damages before packaging.On line inspections and functional tests are in place to prevent this type of damage from leaving the facility.The customer complaint was confirmed.The root cause of the damage on the pebax cannot be determined since there is evidence that the device was manufactured in accordance with documented specification and procedures, it could be related to the handling of the device, however, this cannot be conclusively determined.The root cause of the lost of electrical continuity at the sensor could not be determined.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial flutter (afl) procedure with a thermocool® smart touch¿ electrophysiology catheter and there was a bad force sensor.The cable was replaced without resolution.The catheter was replaced and the issue was resolved.No patient consequences were reported.The force issue was assessed as not reportable.The issue was highly detectable when occurring.The potential that it could cause or contribute to a death, serious injury, or other significant adverse event was low.The biosense webster product analysis lab received the device on (b)(6) 2018 and noted that the clear pebax sleeve had dark reddish brown material inside it.No damage was found on the sleeve.This issue was assessed as not reportable since there is no evidence of damage to the pebax integrity.The potential that it could cause or contribute to a death, serious injury, or other significant adverse event was remote.Additional assessment was performed on (b)(6) 2018 stating that the scanning electron microscope (sem) testing was performed on the damage area and the results showed evidence of mechanical damage, stress marks, scratches and a hole on the surface of the pebax.It is possible that the damage was generated with an unknown object.No other anomalies were observed.The hole on the surface of the pebax has been assessed as a reportable issue.The awareness date is (b)(6) 2018.

Brand Name
THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key8163498
Report Number2029046-2018-02454
Device Sequence Number2015787
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public10846835009019
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date06/18/2019
Device Catalogue NumberD133603
Device Lot Number30070782M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/16/2018
Initial Report FDA Received Date12/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1